CaltechAUTHORS
  A Caltech Library Service

Curvatures of the Melnikov type, Hausdorff dimension, rectifiability, and singular integrals on R-n

Farag, Hany M. (2000) Curvatures of the Melnikov type, Hausdorff dimension, rectifiability, and singular integrals on R-n. Pacific Journal of Mathematics, 196 (2). pp. 317-339. ISSN 0030-8730. http://resolver.caltech.edu/CaltechAUTHORS:FARpjm00

[img]
Preview
PDF
See Usage Policy.

252Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:FARpjm00

Abstract

One of the most fundamental steps leading to the solution of the analytic capacity problem ( for 1-sets) was the discovery by Melnikov of an identity relating the sum of permutations of products of the Cauchy kernel to the three-point Menger curvature. We here undertake the study of analogues of this so-called Menger-Melnikov curvature, as a nonnegative function defined on certain copies of R-n, in relation to some natural singular integral operators on subsets of R-n of various Hausdorff dimensions. In recent work we proved that the Riesz kernels x\x\(-m-1) (m is an element of N\ {1}) do not admit identities like that of Melnikov in any L-k norm (k is an element of N). In this paper we extend these investigations in various ways. Mainly, we replace the Euclidean norm \.\ by equivalent metrics delta(., .) and we consider all possible k, m, n, delta(., .). We do this in hopes of finding better algebraic properties which may allow extending the ideas to higher dimensional sets. On the one hand, we show that for m > 1 no such identities are admissible at least when is a norm that is invariant under reflections and permutations of the coordinates. On the other hand, for m = 1, we show that for each choice of metric, one gets an identity and a curvature like those of Melnikov. This allows us to generalize those parts of the recent singular integral and recti ability theories for the Cauchy kernel that depend on curvature to these much more general kernels, and provides a more general framework for the curvature approach.


Item Type:Article
Additional Information:© Copyright 2000 Pacific Journal of Mathematics. Received February 10, 1999 and revised July 1, 1999.
Subject Keywords:ANALYTIC CAPACITY, CAUCHY INTEGRALS, EXISTENCE, CURVES, SETS, R(N)
Record Number:CaltechAUTHORS:FARpjm00
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:FARpjm00
Alternative URL:http://pjm.math.berkeley.edu/2000/196-2/p05.html
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:709
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:16 Sep 2005
Last Modified:26 Dec 2012 08:41

Repository Staff Only: item control page